The side effects I felt from anti-depressants during the first 5 days of treatment.

I’ve always been too proud to rely on medicine for longer than a couple of days. I’m reluctant to even take anything other than a Vitamin C effervescent when I have a cold. You always tell yourself that you’ll be able to take care of it, that your body will do its thing, but as I get closer to my 30th birthday, I’m more aware of the shortcomings of the human body and how injuries from my childhood can suddenly spring back up in the form of an ache or a pain that lingers for a little bit. Naturally, as someone who always felt they could just “deal with things”, the thought of going on an anti-depressant is not something I ever entertained. Friends would talk to me about their experiences, family members would hint that I should think about it, but even while I was in therapy in my early 20’s, it never crossed my mind as something I should explore. You can take care of your unhappiness on your own, Conrad. You don’t need anything or anyone else. You’re strong. This is the depression talking, and yet again my stubbornness did not allow me to seek out treatment for years on end, hoping I would eventually feel better. Skip forward to last week, where I found myself suddenly telling a family member “I don’t think I’ve been happy since 2011”. To which their apt response was “Well, isn’t it time to try something else?”

That conversation was 6 days before I managed to muster up the courage to go to a GP, and also 4 days before I crashed hard, spending 40 hours nearly paralysed and stuck in my own mind in bed. I’ve talked in other posts about the experience of going to the doctor and taking the anti-depressant for the first time, but I haven’t discussed what it has been doing to me.

I’m told most anti-depressants take anywhere from a week to two weeks to really kick in, and that I’ll simply start to feel better. I don’t know what that means, but I’ll be sure to write about it when I feel it, so I can understand it better. What I do know, is that the side effects have been fairly instant, and I wanted to document them while they are still fresh in my mind. I’m on day 5 of taking Nuzak, which I’m prescribed to take for a month, until July 18th, before discussing adjustments with my GP in a follow-up appointment. Overall it’s a 6 month commitment to take something, which I committed to upfront. I’ve also been given Stresam, which is an anti-anxiety medication, in case the anti-depressant causes heightened anxiety. “It’s got to get worse before it gets better” is all that comes to mind here.

I’d like to start by saying that the side effects have not been too debilitating too far, which I am fairly relieved about. I’m sure I’m merely scratching the surface at this stage, but these are still worth a mention as it gives a bit of an indication as to the early experiences with anti-depressants, especially for someone who has never been on anything. Everyone will have a different experience with medication and I’m not claiming these as universal. This is simply my experience so far.

The first side-effect that has been instantly obvious is a loss of appetite. I’ve started waking up and not feeling hungry at all. I have made a point to eat healthy since I started treatment, and have only managed two meals a day, a late breakfast and an early dinner. I have been put off by the thought of cereal, alcohol, chips, and anything that generally seems too processed. It’s almost like my body has gone into witness protection in a way, and I’m craving more fruit and veg, which isn’t a bad thing. This is a psychological shift too of course. If you take care of your body, your mind should slowly start to follow, or at least, that’s what I believe. I’d like to do everything possible to try and assist the medication to get me back into a decent state.

Another side effect that has been less welcome, is quite a strong headache. Similar to the one you will experience if you’re a coffee drinker and you go cold turkey (I’ve gone through this a few months ago so I know what it feels like). On day 2 I had a headache the entire day, and yesterday I only felt it when I took the Stresam capsule. I’m going to experiment a bit with it over the next few days, as perhaps the Stresam is causing the headache, both times it was rather instant. Regardless, these types of headaches are tough, and if I was at work, I’d need to take a break and have a lie down for a few minutes. Someone who hasn’t experienced them before may struggle a bit, but they also pass relatively quickly. The doctor also told me that I’m welcome to take any headache tablets if need be though the Panado’s haven’t done much to help them. I’m always rather uncomfortable with mixing three types of medications when my body isn’t used to even taking one.

The last side effect I’ve experienced is what I can only describe as a bit of a dazed look on my face. I seem a bit more pale than usual, and I have moments in the day where things start to feel a little more fuzzy. Not to the point where I wouldn’t be able to drive or function on a basic level, but this might be something tricky to navigate if I’m working on a strict deadline for a client. I’m going to keep an eye on it. I’m feeling it in particular about 30 minutes after taking the tablet in the morning. As the doctor insinuated, I’ve been operating at 150% for many years, and am now down to 120%, but I need to learn to be OK with just operating at 100%, or even 80%. Type A’s will understand what that is like.

I’m sure I’ll still go through a host of experiences and feelings as I navigate this new path, and I am excited to learn more about and to approach this journey with the “one day at a time” approach. The weekend is around the corner, which is a daunting prospect, considering how last weekend turned out, but I am going to take things one day at a time, and focus on reaching out to friends and family for support, where it’s possible to do so.

Conrad was here.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s